An excellent article in the New York Times (November 18, 2008) by Gardiner Harris details concern about the number of young children being treated with antipsychotic drugs. One of the side effects of the drugs can be permanent muscular tics, and even worse—children have died. The drugs are often prescribed for unapproved medical conditions.
Excerpt from the article: “More than 389,000 children and teenagers were treated last year with Risperdal, one of five popular medicines known as atypical antipsychotics. Of those patients, 240,000 were 12 or younger, according to data presented to the committee. In many cases, the drug was prescribed to treat attention deficit disorders. But Risperdal is not approved for attention deficit problems, and its risks — which include substantial weight gain, metabolic disorders and muscular tics that can be permanent — are too profound to justify its use in treating such disorders, panel members said.”
The panel examining this problem pointed out: From 1993 through the first three months of 2008, 1,207 children given Risperdal suffered serious problems, including 31 who died. Among the deaths was a 9-year-old with attention deficit problems who suffered a fatal stroke 12 days after starting therapy with Risperdal.
At least 11 of the deaths were children whose treatment with Risperdal was unapproved by the F.D.A. Once the agency approves a medicine for a particular condition, doctors are free to prescribe it for other problems.
Panel members said they had for years been concerned about the effects of Risperdal and similar medicines, but F.D.A. officials said no studies had been done to test the drugs’ long-term safety. Dr. Dure said he was concerned that doctors often failed to recognize the movement disorders, including tardive dyskinesia and dystonia, that can result from using these medicines.
Read the full article here.